NEWS

People Have Been Overdosing On Anti-Diarrhea Medicine Whilst Trying To Get High

Medication bottle and white pills spilled over blue pastel colored background. Medication and prescription pills background. Pharmaceutical drugs.

The state of the world.

The opioid problem doesn’t seem to be that epidemic in this country, but over in America it’s a major problem with it apparently claiming more lives per year than the entirety of the Vietnam war. Holy shit.

Featured Image VIA

Most opioid addicts either have a friendly neighbourhood dealer or a handy prescription, but there are obviously times when addiction takes users into dark places and the latest location it’s leading them to is the imodium counter in their local pharmacy. Imodium is available over the counter in the states and contains a mild opioid called loperamide.

Although this won’t get people anywhere near as high as prescription drugs like Lortab or Oxycontin, it does contain enough of the opioid to trick the brain into fending off the worst of the withdrawal symptoms, including aches, nausea, anxiety, and cold chills. Unfortunately though, some users are attempting to mimic the effects of fentanyl or heroin and are taking so much of the stuff that it’s actually causing them to overdose.

Diane Calello – the lead author of a recent study from Rutgers University – explains what’s going on with it:

Image VIA

Imodium is a safe and effective treatment for diarrhea, but when misused in large doses, it is more toxic to the heart than other opioids.

Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.

Consumers need to understand the very real danger of taking this medication in excessive dose.

The number of overdoses related to Imodium has increased 91 percent since 2010 and imodium is now America’s favourite opioid alternative thanks to its easy availability.

Geez that does sound grim doesn’t it? Can’t really think of much worse than being so desperate to get high that I snort/inject diarrhea medicine and then have a heart attack because of it. That’s some real Requiem For A Dream shit right there isn’t it?

Hope stuff like that never comes over here but equally hope that the problem over in America gets sorted out. Not confident of the second one of those though.

For more of the same, check out this angry ginger kid suffering a diarrhea explosion. Yeowch.


Trending

To Top